advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Australia:

I get prednisolone/steroid induced diabetes when I take prednisolone for asthma, which I've had for a little over 10 years. I never had problems with blood sugars and prednisolone until November 2006. Just recently, I've been put on it again and have been getting blood sugar levels up to 26 mmol/L [468 mg/dl] along with moderate ketones and weight loss, 2 kilos (about 4.5 pounds) in two days. I've been prescribed NovoRapid and Lantus now and was told to see the doctor when I'm off the prednisolone.

The ketones confuse me because from what I've read, steroid induced diabetes is like type 2 diabetes and is caused by insulin resistance. So, why then does prednisolone induced diabetes for me cause the ketones and weight loss?

Answer:

Poorly controlled diabetes is associated with an increase in urine ketones, but this is not ketoacidosis. Ketoacidosis is the result of the fully decompensated condition of type 1 diabetes. You are correct in thinking you have type 2 diabetes. However, the presence of urine ketones is not diabetic ketoacidosis.

JTL

DTQ-20070817182241
Original posting 20 Aug 2007
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.